Experience of Roaccutane please?(24 Posts)
After 25 years of cystic acne I was today prescribed the above drug.
I am wavering on taking it due to some upsetting experiences I have read about on acne and other forums.
I have tried so many other options over the course of the last two decades including 4 different antibiotics, topical antibiotic creams, different facial regimes and over the counter solutions and still suffer with painful and swollen cysts which leave deep scars.
I think it's the best course of action and my dermatologist agreed but I am hesitating as don't want to cause myself more problems down the line.
Any experience would be gratefully appreciated
My DS had this and it worked. Her dermo (private ) was adamant that it was the right treatment and discussed all the pros and cons in detail.
She said the priority was to avoid scarring. Her advice was she'd give it to her own DD.
It did work but then a few years later her acne came back though not quite as badly. She was allowed to have another course but decided not to use it and is managing ok with some antibiotics at the moment (which hadn't worked before.) She has also found that cleaning up her diet- avoiding sugar and junk food- has helped a lot.
I think you should go for it. The main side effects are minimal and you will have tests throughout to check your liver etc.
Miracle drug for me - for the first time in many years I am now completely spot free! I was also worried about the side effects. It dries up your skin completely so if you decide to take it I would buy Aveeno moisturiser, it is great. You will go through loads of vaseline as your lips dry out. Another plus is hardly having to wash your hair while on it - my hair was never greasy once while on roaccutane (usually need to wash it daily). Downsides for me were joint pain and extremely dry eyes (could be painful) but would do it all again if I needed to especially now as I can see the results.
Thanks for your reply Polly
I think the derm may have not helped my issue.
He was very brief with me. Very blasé about Roaccutane and I thought he was quite flippant about it and not really very easy to discuss my concerns with as seemed so unconcerned about the side affects himself and also told me I could drink on it which I don't think is correct!
Thanks very much hashtagwife
Did your eye and joint symptoms clear when you stopped taking it and did you use anything for your eyes? Drops?
I've been on it a couple of times. needs must and all that, you might be lucky and only have to have one course. They keep and eye on you with blood tests and all. Get a good moisturiser, coconut oil would be good, you can put it inside you nose, gets quite dry. My ex partner was on it a couple of times also.
I've only been off it for 5 weeks now, already feeling joint pain is less but not totally away. My eyes are still dry now but not as bad as they were. I used dry eye drops from the chemist and they helped. Skin not dry at all now and having to wash my hair every few days again haha! Went for a check up last week and I've been discharged. Hope everything works out for you whatever you decide.
I went on it 4 years ago. Since coming off it, it has been amazing. My skin is transformed. My skin had caused a lack of self confidence and a lot of stress, now it's not an issue. I would definitely do it again in a heartbeat.
But...it is not easy to be on it. It is an endurance test. You need to approach it as a programme which is temporary and which will pass. If you wear contact lenses, you may have to start wearing glasses again (most of the time). You can't go in the sun - which is why now is a good time of year to start OP. The dryness is uncomfortable but I didn't find it in any way unbearable. My most worrying side effect was telegen effluvium which is thinning hair. It was for this reason that my dermatologist took me off it after 10 weeks and if turned out that (a) 10 weeks was enough and (b) my hair went back to normal fairly quickly.
Best of luck OP
I know the forums can be a bad idea but I wanted to be fully informed and the derm was lovely but not overly helpful. There was a bit of a language barrier too and I didn't feel able to ask all the questions I wanted and think I would have felt more comfortable thrashing out the pros and cons with the professional to try and put my mind at ease
I've read more positive stories than negative when it comes to it! I have my first ever derm appointment on Saturday and I suspect I'll end up on it too so watching with interest
This was my first ever derm too BeaBoo
I'd love to know how you get on
I don't wear contacts Lost and had the same thought about the sun as I do love a bit of sun on my skin!!
I might start it in the New Year so I can have a little drink over Christmas/NYE as I don't think it sounds good to drink on despite the derms advice?!
Miracle drug for me too. My skin is clear. I took one course around 15 years ago and it has never returned. The only symptom I had was dry lips. Nothing else whatsoever. My skin was clear within about 3 weeks. I'm so glad I took it and if my children ever suffer from acne I shall be seeing a dermatologist about roaccutane for them. Hope you get on OK.
Just wanted to say you're not on your own.
My sons skin is bad now too, was a foregone conclusion with me and his dad!
I'm in my mid forties, starting with the menopause, so skin has been the best since I was about 10yrs old. Having to watch my son go through it now!
I spent years on Dianette pill and antibiotics, Roca seemed a miracle like hash said.
I'll try and update if I remember I hope it works for you! How long does a course usually last? And do you have to wear no makeup whatsoever when taking it?
It changed my life! Totally cleared up my cystic, scar producing acne. It was 10 years ago now but the change in my confidence and happiness was enormous.
If my DSs inherit my genes I will have to qualms advocating roaccutane (unless mental health issues present).
Id say the only real worrying side effect is if you are prone to depression as it can exacerbate this and we've all heard the stories. But my worst effect was dry mouth and nose and skin, and I would take that a hundred times over for the results.
I wore make up through it, it probably didn't look great with make up over dry, flaky skin but no way I was going to go through 4 months at uni with spots and without make up!
A miracle for me after suffering for 25 plus years. I only had dry lips, nothing else.
Now I get the odd small hormonal pimple. Nothing like the huge cysts I has before. I wish I had done it years ago.
Definitely successful here. I was on it for 9 months over ten years ago and have not had an acne problem since. I think it made my face a bit more lined but that is preferable to painful spots all over my face neck and shoulders! (and I still get IDed occasionally - mid thirties )
It's a serious drug but if you follow the guidelines it's fab.
Thanks so much for your reassuring replies! Really appreciate it and I'm definitely feeling less apprehensive and more excited for the results!
No depression issues so I feel confident on that front and lots of support from DH so I have someone watching out for any behaviour changes etc!
BeaBoo I only wear concealer as have weaned myself off foundation in an attempt to see if that helped (it didn't!) but I think it will depend on the dryness as make up may emphasise the peely skin?! I'm not sure how long a course is I guess it may vary case to case. I have to go back in 3 months. I'm going to start in the NY so I can comfortably not drink.
BovnyDazzler I'm so glad it worked so well for you and you're so pleased. My Dad and sister have similar problems but I'm keeping my fingers crossed that the horrid problem skips my DS's.
Effendi and Kinky thanks for your positive comments too. I think I made my decision thanks to you lovely ladies!!
Message deleted by MNHQ. Here's a link to our Talk Guidelines.
Join the discussion
Please login first.